Medication safety  |  Pet hazards

Pets and Medication Errors

The Bottom Line

Medication errors can be dangerous for humans and for pets. An overdose of the pet's own medicine can be harmful, even fatal. Some human medicines are very dangerous for pets. Drug interactions can occur in pets, just as they can in humans. Be as careful about medicating pets as you are about medicating your children or yourself.

The Full Story

Do you treat your pets like family members? As it happens, pet and human family members share a risk: medication errors. Problems can arise in the vet's office, the pharmacy, or at home.

Medication errors in both humans AND pets have a lot in common. A recent statement from the Food and Drug Administration (FDA) listed some of the reasons for pet errors that they've investigated.

  • The written prescription had confusing abbreviations.
  • The wrong drug was dispensed from the pharmacy.
  • Label instructions were wrong.
  • Pet owners didn't follow the label instructions.
  • Pets were given medicines that interact with each other.
  • Owners gave human drugs to animals without first checking with the veterinarian.

The list could be much longer. The effects of medication errors for pets are as dangerous as for adults: treatments that don't work, side effects, even toxic effects.

The important thing is to prevent medication errors. There are tried-and-true tips for humans. The list for pets is similar:

  • Bring a list of all of your pet's medicines, or even the medicines themselves, to every appointment.
  • When the veterinarian prescribes medicine, ask what it is for. Ask about any precautions. Ask about side effects. Ask if there are any interactions with food or medicine. Learn what events should prompt a call back to the vet's office.
  • Ask the pharmacist about the medicine: what it should look like and how it should be given.
  • Follow the label instructions!
  • Do not give medicine prescribed for one pet to another, unless the vet says it's OK.
  • DO NOT give human medicines to pets unless the vet says it's OK. Many human medicines are poisonous to pets.
  • If more than one person gives medicine to a pet, be sure to have a schedule or a checklist. Make sure the pet doesn't get double doses or miss doses entirely.

Pet medicines in the house can cause poisoning also – in pets AND people! Pets have been poisoned by getting medicines from counter tops, night stands, and purses. Children have been poisoned by pet (and human) medicines the same way. Adults have been poisoned by taking the pet's medicine instead of their own.

  •  Keep all medicines out of reach of children and pets.
  • If your pet gets into medicine or anything else that might be poisonous, call for help right away. Don't wait to see what might happen.
  • An immediate trip to the animal emergency room is the only choice if your pet is having trouble breathing, having seizures, or won't respond to you.
  • If you have a question about a medicine or product that your pet swallowed, call Poison Control at 1-800-222-1222. (Veterinarians often call Poison Control for information about human drugs that their animal patients have gotten into.) Otherwise, call your veterinarian right away.
  • You or your vet can call the ASPCA Animal Poison Control Center. The 24-hour number is 888-426-4435. There is a charge for this service.

Rose Ann Gould Soloway, RN, BSN, MSEd, DABAT emerita
Clinical Toxicologist


For More Information

Preventing and treating pet poisoning (ASPCA Animal Poison Control Center)

References

US Food and Drug Administration: protecting and promoting your health. Silver Spring MD: US Food and Drug Administration. Medication errors happen to pets, too; updated 2013 Oct 23 [cited 2013 Dec 10];[about 3 screens]. 

Prevention Tips

  • Bring a list of all of your pet's medicines, or even the medicines themselves, to every appointment.
  • When the veterinarian prescribes medicine, ask what it is for. Ask about any precautions. Ask about side effects. Ask if there are any interactions with food or medicine. Learn what events should prompt a call back to the vet's office.
  • Ask the pharmacist about the medicine: what it should look like and how it should be given.
  • Follow the label instructions!
  • Do not give medicine prescribed for one pet to another, unless the vet says it's OK.
  • DO NOT give human medicines to pets unless the vet says it's OK. Many human medicines are poisonous to pets.
  • If more than one person gives medicine to a pet, be sure to have a schedule or a checklist. Make sure the pet doesn't get double doses or miss doses entirely.

This Really Happened

A dog owner gave his 15-year-old dog his own medicine. It was a mistake; the owner did not read the bottles carefully before giving the medication. The dog was given 800 mg of ibuprofen and 10 mg of cyclobenzaprine.

This elderly dog had kidney disease. The dog was taken to the veterinarian. Treatment included:

  • activated charcoal, to help prevent the medicine from entering the bloodstream;
  • sucralfate, to coat the stomach and prevent stomach bleeding from the ibuprofen;
  • intravenous fluids.

Blood was drawn to check for kidney and liver damage. The dog did develop some liver damage but recovered without more treatment. The dog was discharged home to the family.